Idaho, 2015

Damaging Winds in Idaho, May 30, 2015

May 30, 2015 · NWS PIH · 6 events in 2 counties and zones

Thunderstorm winds caused damage throughout southeast Idaho on May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds caused damage throughout southeast Idaho on May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 1:06 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, May 30, 1:06 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
206 PM MDT SAT MAY 30 2015

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. SHORTWAVE TOPPING
UPPER RIDGE TODAY/THIS EVENING APPEARS TO BE ENOUGH TO FIRE
CONVECTION ACROSS PORTIONS OF EAST IDAHO. WEAK CONVECTION ALREADY
BEGINNING EARLY THIS AFTERNOON IN CENTRAL MTNS AND JUST NORTH OF
NEVADA BORDER. MODELS APPEAR TO BE PICKING UP THESE AREAS WELL
WITH PROGRESSION INTO EASTERN HIGHLANDS THROUGH THE EVENING. NAM
AND GFE THE WETTEST MODELS ESPECIALLY THE CENTRAL MTNS AND ALONG
THE DIVIDE. HAVE SPLIT POPS FOR THE EVENING WITH LOWER VALUES
AFTER SUNSET ALONG WITH LOSS OF THUNDER. RIDGE REBOUNDS THROUGH
SUNDAY WITH AXIS THROUGH UTAH/WYOMING. COULD SEE SPOTTY CONVECTION
FIRE AGAIN IN SOUTHERN HIGHLANDS AND ALONG DIVIDE. DIFFERENCE IS
THAT RESONSIBLE SHORTWAVE LIFTS THROUGH THE GREAT BASIN OVERNIGHT
INTO MONDAY MORNING WITH NEGATIVE TILT. BOTH NAM AND GFS KEEP
CONVECTION GOING OVERNIGHT ESPECIALLY IN WESTERN ZONES. HAVE
MAINTAINED SCATTERED POPS WESTERN HALF OF FORECAST AREA BUT KEPT
OUT MENTION OF THUNDER. THIS REGION BLOOMS ACROSS NORTHERN ZONES
DURING THE AFTERNOON MONDAY WITH REDEVELOPMENT ACROSS THE SOUTHERN
HIGHLANDS ONCE AGAIN. SNAKE PLAIN SHOULD STAY DRY IF MODELS HOLD
TRUE BUT KEPT WEAK POPS ACROSS THE REGION IN CASE. AIR MASS AT
THIS TIME APPEARS TO BE FAVORABLE FOR SUPPORTING STRONGER STORMS
WITH POTENTIAL FOR ISOLATED SEVERE. WILL HOLD OFF FOR NOW ON
ADDING GUSTY WINDS/SMALL HAIL TO WX GRIDS BUT CERTAINLY SEE THE
POTENTIAL. ANOTHER WEAKER SHORTWAVE APPROACHES IDAHO LATE MONDAY
NIGHT. TIMING APPEARS TO FAVOR REDEVELOPMENT ON TUESDAY BUT KEPT
WEAK POPS GOING MONDAY NIGHT BETWEEN SYSTEMS FOR POTENTIAL TIMING
DIFFERENCES. DMH

.LONG TERM...TUESDAY THROUGH NEXT SATURDAY. MODELS KEEP A BROAD
CYCLONIC CIRCULATION OVER THE AREA WITH A DEEPENING TROUGH ADVANCING
INTO WA/OR BY WEDNESDAY MORNING. ACTIVE WEATHER IS EXPECTED TO
CONTINUE INTO NEXT WEEKEND. GFS AND ECMWF PUSH A SHORTWAVE THROUGH
IDAHO WEDNESDAY AFTERNOON THEN DEEPEN UPPER TROUGH INTO CALIFORNIA
BY THURSDAY. GFS MAINTAINS A MORE ACTIVE NORTHERN BRANCH OF A SPLIT
FLOW ON FRIDAY AND IS THUS A BIT WETTER THAN THE ECMWF HOWEVER THE
ECMWF DOES EXPAND ITS QPF FIELD INTO IDAHO IN THE AFTERNOON WITH
INSTABILITY AROUND PEAK HEATING. GFS MORE PROGRESSIVE WITH PATTERN
FRIDAY AND SATURDAY AND SUGGESTS DRIER WEATHER FOR NEXT WEEKEND.
HINSBERGER

&&

.AVIATION...WEAK UPPER SHORTWAVE RIDING OVER RIDGE WILL BE ENOUGH TO
HELP TRIGGER SHOWERS AND ISOLATED THUNDERSTORMS. EXPECTING THIS
INFLUENCE AT THE SURFACE WITH SOME GUSTY WINDS THIS AFTERNOON AS
WELL. FLIGHT CONDITIONS SHOULD REMAIN VFR THOUGH A HEAVY SHOWER OVER
THE TERMINALS MAY BRIEFLY BRING LOWERED VIS. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, May 30, 2:40 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
340 PM MDT SAT MAY 30 2015

IDZ022-302230-
SOUTH CENTRAL HIGHLANDS ID-
340 PM MDT SAT MAY 30 2015

...HALF INCH HAIL AND FREQUENT LIGHTNING AFFECTING CENTRAL CASSIA
COUNTY UNTIL 430 PM MDT...

AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAKLEY RESERVOIR...MOVING EAST AT 25 MPH.

PEA SIZE HAIL ALONG WITH FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA AND MT HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4211 11407 4228 11407 4247 11343 4215 11335
TIME...MOT...LOC 2139Z 254DEG 23KT 4221 11395

VALLE
Special weather statement, May 30, 3:04 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT SAT MAY 30 2015

IDZ017-021-302230-
EASTERN MAGIC VALLEY ID-LOWER SNAKE RIVER PLAIN ID-
404 PM MDT SAT MAY 30 2015

...PEA SIZE HAIL FREQUENT LIGHTNING AND WINDS IN EXCESS OF 30 MPH
AFFECTING SOUTHEASTERN BLAINE...NORTHEASTERN CASSIA...WEST CENTRAL
POWER AND SOUTHEASTERN MINIDOKA COUNTIES UNTIL 430 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUPERT...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUPERT...LAKE WALCOTT...MINIDOKA...ACEQUIA...PILAR BUTTE AND
INTERSTATE 84 AND 86 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4255 11364 4273 11371 4291 11315 4265 11304
TIME...MOT...LOC 2203Z 251DEG 34KT 4267 11358

VALLE

The radar

The Pocatello radar (KSFX), 10 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
May 30, 3:10 PM MST to 3:30 PM MST
Where
Bingham County, Sterling
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
43.030, -112.750

Large tree downed by thunderstorm winds in Sterling.

Thunderstorm Wind, Power

When
May 30, 4:13 PM MST to 4:30 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

Fifty-nine mph wind gust at the Pocatello airport.

Thunderstorm Wind, Bingham

When
May 30, 4:25 PM MST to 4:40 PM MST
Where
Bingham County, Ft Hall
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.030, -112.450

Six to 9 inch tree limbs blown off tree with 3 inch tree limb blown across road in Fort Hall.

Thunderstorm Wind, Bingham

When
May 30, 4:30 PM MST to 4:40 PM MST
Where
Bingham County, 1 mi S of Moreland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.206, -112.450

Ten inch diameter by 15 foot long cottonwood branch blown down off tree by thunderstorm wind.

Thunderstorm Wind, Power

When
May 30, 4:57 PM MST to 5:10 PM MST
Where
Power County, 2 mi W of (Pih)pocatello Muni
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.920, -112.639

A trained spotter reported fallen branches from trees and one tree had fallen on a service line 2 miles west fo the Pocatello airport.

Thunderstorm Wind, Power

When
May 30, 5:00 PM MST to 5:24 PM MST
Where
Power County, American Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.780, -112.830

Large tree uprooted and downed due to thunderstorm winds near American Falls. Created 6 to 8 foot deep crater and landed on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581829, 581814, 581816, 581817, 581820, 581832.